I had a complete thyroidectomy in 2010 due to folicular carcinoma. I have been taking 150 mcg synthroid daily since then and all my blood work was "normal" until the past 8 weeks. My TSH is high (6.9 and above), with normal T3 and T4 levels. My doctor has increased my dose, and there hasn't been any change yet in the labs, but I have some additional symptoms I believe are associated with the meds: excessive (fist fulls) hair loss, crazy night sweats!, my hands are shakey, feel like a slug! When they removed my cancer, the surgeon stated that my thyroid was "cronicly inflamed" - but my biopsy did not show why, just identified the cancer. When I mentioned this to my endo. I was told that it could not possible be related. Can someone give me some idea as to why this is happening?
Those symptoms certainly sound like you are still hypothyroid. Just because your T4 and T3 test results fell in the so-called "normal" range, that does not mean that is adequate for you. The ranges are too broad for that to be the case.
Even though you are taking a large dosage of T4 medication, you may well have the problem of inadequate conversion of the T4 to T3. That will result in low- in the -range levels of Free T3, which is frequently associated with being hypo.
If you will post your test results and their reference ranges shown on the lab report, members will be able to better assess your status.
In your first post you mentioned having normal T4 and T3, but you did not post a T3 result. I assume that means that you still need to find out what your Free T3 level is. I say that because low Free T3 due to inadequate conversion of the T4 med to T3 is the most likely cause of your symptoms. When I say low Free T3, that means a result that in the lower half of the range, or below.
Even though you did not provide the reference range for the Free T4 test, another indication of inadequate conversion is that your Free T4 is at the high end or over, for the ranges that I often see for Free T4. If you look at this link showing 26 typical hypo symptoms, which ones would you say that you have?
My suggestion is that you need to go back to your doctor and request testing for Free T3 and Free T4, along with TSH. When results are available, then get a copy of the lab report and post results and reference ranges shown on the report and members will be glad to help interpret and advise further.
While there, you should also ask the doctor if he is going to be willing to treat you clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Also ask if he is willing to prescribe T3 meds. If either answer is no, then you are going to need to find a good thyroid doctor willing to do both.
I will ask my doctor (I will say I have a new doctor - JHU hosp - and we don't hit it off very well, but are trying) about testing my free T3. You're right, it hasn't been tested, and I thought I remember her speaking about it, and it being normal.
I do have symptoms: fatigue, slow movement (opposite of my "norm") slow speech, difficulty catching my breath (not typical at all for me), swelling around eyes, joint and muscle pain, aches & stiffness (marked increase) Thinning hair!! by the fistfulls!, Decrease in taste. I'll update you as soon as I know my other results...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.